Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 6, NWS Indianapolis, IN

February 15, 20225 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 15, 2022, 10:15 PM EST for 5 counties in Indiana. It took effect at Feb 17, 2022, 11:18 AM EST. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
Feb 15, 2022, 10:15 PM EST (03:15 UTC)
In effect from
Feb 17, 2022, 11:18 AM EST
Expired
Mar 8, 2022, 10:15 PM EST
In force
19 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Moderate

Counties Fountain County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Lafayette (LAFI3).

Action stage
7 ft
Minor stage
11 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 15, 9:55 PM EST, 20 minutes earlier.

Area forecast discussion, Feb 15, 9:55 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
955 PM EST Tue Feb 15 2022

.Forecast Update...
Issued at 955 PM EST Tue Feb 15 2022

This evening, temperatures across the forecast area varied from the
lower 30s to the middle 40s, sometimes within relatively short
distances. This is due in part to where clouds are thinnest and
winds least vs. the opposite. Where winds and thicker cirrus are,
temperatures are warmer.

Overall tonight, expect temperatures to remain nearly steady or rise
some as thicker clouds move in and winds pick up from the southeast
and south. Have adjusted hourly temperatures and low temperature
forecasts as necessary based on these conditions and trends.

Lowered wind gusts speeds some, especially early tonight, as winds
are slow to become gusty. However, as the low level jet increases
across the area overnight, wind gusts will increase.

&&

.Short Term...(This evening through Wednesday night)
Issued at 332 PM EST Tue Feb 15 2022

Main Impacts to be concerned with across central Indiana over the
next few days...

- Very gusty winds developing Wednesday... gusts around 45 mph likely

- Unseasonably warm conditions pushing temps well into the 50s to
lower 60s Wednesday.

- Heavy rain developing late Wednesday evening through Thursday

Current Atmospheric Conditions Through Daybreak Wednesday:

Abundant sunshine coupled with the parched atmospheric parcels to
realize this setup and quickly warm, producing a solid diurnal swing
this afternoon of temps into the mid 40s where the snowpack has
already eroded. Meanwhile where snow remains, temps have been slow
to climb beyond the mid 30s. Goes satellite imagery continues to
show the influence of the broad anti-cyclonic ridge parked across
the mid-atlantic region.

Tonight through daybreak the downstream ridging will begin to drift
northeast, which will allow a more southerly flow to the low-level
isallobaric fields and thus turn winds to more southeasterly and
eventually southerly. Further up the profile and looking upstream, a
very potent 500mb vort max will continue to dig into the four-
corners region of the CONUS, ejecting a wicked speed max where we
anticipate cyclogenesis to kick-in near the Southern Colorado
frontrange overnight. This will allow the pressure fields downstream
to tighten by early Wed (pre-dawn) hours, but likely not realize
this until after daybreak Wed due to minimal mixing.

The core of winds aloft arriving overnight will likely prod enough
friction in the lower levels to inhibit temps from radiating much,
so have bumped overnight lows up a few degrees in the upper 30s to
lower 40s in the south.

Wednesday-Wednesday Evening:
-Gusty Winds Develop... expected to easily approach 45 mph, possibly
a few higher gusts at times through sunset.
-Thickening clouds aloft late in the period.
-Unseasonably warm conditions... could approach low 60s south of
Indy.

First items of concern will be the gusty winds expected to develop
with steadily tightening pressure gradient. Downstream ridging will
continue to strengthen, which will only add a tighter gradient
between that synoptic feature and the upstream shortwave. The
southern flow of very warm air will kick a strong push of warm air
advection north through the Tenn/Ohio Valleys, where the snowpack
has already eroded, allowing not only very mild temps to unfold but
also push dewpoints into the upper 30s to middle 40s.

Lowest layers will easily become well mixed by late morning before
any cloud cover begins to act an an inhibitor of higher gusts, with
some guidance indicating the most optimal timing for gusts in excess
of 40 mph will be within the 16-20z timeframe. Expect given the
still relatively dry low-levels late Wed morning thru early
afternoon... the efficiency of bringing to the surface the higher
gusts will be present and could see gusts possibly touch 50 mph. But
confidence is higher that it'll be more closely aligned with 40-45
and have gone with a wind advisory to reflect this.

500mb vort max upstream will continue to push east of the four-
corners late Wed afternoon and help amplify the downstream wave
feature a touch more. This coupled with a sharpening baroclinic
zone, which will setup to our west/northwest. Given the delay in
deeper moisture, expect the surface to easily realize this strong
warm air advection and see temps push well into the 50s to lower
60s.

Wednesday Night-Thursday Daybreak: Broad trough continues to
encompass much of the Southern Plains/Rockies, with continued feed
of deep low-level moisture from the Western GOMEX north towards the
Ohio Valley. Surface shortwave will continue to deepens as it slides
along the baroclinic zone, adding continued lift into an already
saturated atmosphere late Wed. Expect the rain to overspread the
area from the west around 00Z Thur. Guidance has continued to nudge
up higher with PWAT values, but equally some additional instability.
So have introduced a mention of possible thunder overnight into
daybreak Thur. There could be a brief period of heavy rainfall
around 6Z Thur as some of the hi-res guidance is indicating a slug
of rain lifting northeast towards central Indiana... So have held
onto the flood watch across all of the area. With the top layers of
the ground still saturated, the ancedent conditions will be present
to assist with flood potential.

&&

.Long Term...(Thursday through Tuesday)
Issued at 332 PM EST Tue Feb 15 2022

- Moderate to heavy rainfall possible on Thursday possibly resulting
in Flooding.

Southwest flow will be in place aloft for the start of the long term
period as the area sits under the leading edge of an eastward moving
trough. This set up will continue the WAA as well as bring a surge
of Gulf moisture throughout the day Thursday. PWATs on the high end
of what is normal for this time of year will bring flooding concerns
especially given the deep frost depth across the area which prevents
the rain from absorbing into the ground and instead causing water to
immediately run off. Strong frontogenesis paired with stacked ample
upper life will provide a good environment for a higher effienciency
rate and good load shedding for precipitation. This only adds to the
flooding concern through the day Thursday and for subsequent river
flooding. The cold front associated with this system will start to
push into the area Thursday morning from the NW and slowly pushing
SE throughout the day. As those temperatures drop, p-type will start
to transition to snow, with a wintry mix in between. This wintry mix
could include brief freezing rain before it transitions, but minimal
impacts are expected in regards to ice amounts. Snow accumulations
should remain somewhat minimal and restricted to the northern half
of the forecast period.

Additional threats with this system include the potential for
thunder across the south as the warmth and instability stretch
northward into the area. Gusty winds will continue to impact the
area through the day Thurday and into Thursday night with the
continuation of the jet. Highest gusts are expected in the afternoon
hours of up to 35 kts, before finally dropping off closer to 15 kts
early Friday morning.

A surface high behind the front will bring dry air to the area for
the end of the week into the beginning of the weekend. NW flow will
also return, ushering in much colder temperatures but those won't
last long as strong WAA and SW flow return temperatures to well
above normal for Sunday through the rest of the long term period.
Expect high temperatures to reach into the 50s and 60s. By the end
of the period, the set up will essentially be a warm moist conveyor
for the end of the long term as there looks to be good chances for
continued rain over the area at the end of the period. Will have to
continue to watch next week's weather as more rain could lead to
more flooding concerns.

&&

.Aviation...(00Z TAF Issuance)
Issued at 539 PM EST Tue Feb 15 2022

IMPACTS:

* VFR conditions expected through most of the forecast period
* Low level wind shear developing this evening and continuing
  through the morning hours of Wednesday
* Gusty winds developing overnight and continuing through Wednesday,
  with gusts near 40kt possible during the day Wednesday.

DISCUSSION:

A low level jet will move into the area tonight and continue through
Wednesday. This will create low level wind shear conditions. As
mixing occurs with heating on Wednesday, some strong gusts will mix
down, creating the potential for surface gusts near 40kt.

High clouds early will gradually thicken and then ceilings will
lower through the VFR category on Wednesday, potentially reaching
MVFR conditions by 00Z Thursday for some sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday evening through Thursday evening for
INZ021-028>031-035>049-051>057-060>065-067>072.

Wind Advisory from 7 AM to 7 PM EST Wednesday for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

Update...50
Short Term...Beach
Long Term...KH
Aviation...50
Hazardous weather outlook, Feb 15, 3:30 PM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
330 PM EST Tue Feb 15 2022

INZ045>049-051>057-060>065-067>072-162030-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
330 PM EST Tue Feb 15 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong wind gusts in excess of 40 MPH will be possible on Wednesday.

Widespread rainfall of around 2 inches or greater Wednesday night
into Thursday may produce flooding of low lying areas and area
waterways. Embedded thunderstorms will be possible within rain
showers Thursday afternoon.

A light wintry mix will be possible Thursday evening and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>044-162030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
and Rosedale
330 PM EST Tue Feb 15 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong wind gusts in excess of 40 MPH will be possible on Wednesday.

Widespread rainfall of around 2 inches or greater Wednesday night
into Thursday may produce flooding of low lying areas and area
waterways. The potential also exists for river ice jams as
temperatures warm and river ice breaks up, which could lead to
additional flooding concerns along area streams.

A wintry mix will be possible in some areas late Thursday into
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:15 PM ESTRiver Flood WarningINDTippecanoe5 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDCarroll, Tippecanoe, White61 hr
Feb 16, 11:39 AM ESTRiver Flood WarningINDSullivan, Vigo21 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDKnox, Sullivan29 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDKnox, Sullivan29 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo27 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren21 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo21 days
Feb 16, 2:29 PM ESTWinter Weather AdvisoryINDBoone, Carroll, Clay, Clinton, Delaware, Fountain and 16 more34 hr

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.